Alert archive / Minnesota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 116, NWS Duluth, MN
NWS Duluth, MN issued this severe thunderstorm warning at Jul 21, 2016, 1:13 AM CDT for Koochiching County, Saint Louis County, Minnesota. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 21, 2016, 1:13 AM CDT (06:13 UTC)
- Expired
- Jul 21, 2016, 2:15 AM CDT
- In force
- 62 min
- Issued by
- NWS Duluth, MN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Koochiching County, MN, Saint Louis County, MN
The radar
The Duluth radar (KDLH), 138 km from the middle of the area, began a volume at 06:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 21, 12:32 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 6.2 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2808 J/kg
- Mixed-layer CIN
- -129 J/kg
- Mixed-layer LCL
- 915 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 12:23 AM CDT, 50 minutes earlier.
Area forecast discussion, Jul 21, 12:23 AM CDT, 50 minutes before
Area Forecast Discussion National Weather Service Duluth MN 1223 AM CDT THU JUL 21 2016 .SHORT TERM...(This evening through Thursday) Issued at 410 PM CDT Wed Jul 20 2016 Elevated convection continues to bubble across west central Wisconsin within the broad synoptic scale warm frontal zone this afternoon. Ongoing warm/moist advective processes could initiate additional isolated/scattered TStorms just about anywhere from NCent/NE Minnesota south-southeastward along this frontal zone tonight, so we have maintained low chances for precip in these areas. The next item of concern related to precip will be the potential for an MCS propagating eastward along the International Border region overnight and Thursday morning, and we have raised chances for precip in this area in anticipation of some complex of TStorms moving across northern Minnesota after midnight. There likely will be at least some attendant severe weather threat, primarily wind damage and heavy rainfall. The other major item of concern is the heat and humidity. The persistent stratus deck across the western parts of our area still continues to hang on as of 4 PM, and has basically rendered the excessive heat warning for Cass/Crow Wing Counties as dead. We have replaced that warning with an advisory, and also replaced the watch for NW Wisconsin with an advisory. In an attempt to simplify things a bit, we also have all heat advisory headlines starting immediately, and lasting until 9 pm Thursday evening. If things set up correctly (i.e. clouds or convection, or both) just ahead of the boundary Thursday, we could skirt with warning thresholds across NW Wisconsin with dewpoints pooling into the mid/upper 70s, and this leaves the door open for a local upgrade if it were to become necessary. .LONG TERM...(Thursday night through Wednesday) Issued at 409 PM CDT Wed Jul 20 2016 Main concerns this afternoon are focused on the potential for strong/severe thunderstorms Saturday and Saturday night. Cooler conditions will arrive Thursday night across the Northland behind a departing cool front. Temperatures will return to more seasonal levels for the remainder of the work week as a quasi-zonal flow pattern develops. A potent, but compact, shortwave trough will push east across the Northern Plains and into the Upper Midwest Friday night and Saturday. Showers and thunderstorms will redevelop and may become strong. Another shortwave trough will push eastward into the Northland Saturday afternoon. Strong to severe thunderstorms are expected with the passage of this feature Saturday afternoon and evening. Damaging wind gusts and torrential rainfall will be the main threat. However, the most rambunctious thunderstorms will be capable of producing very large hail. Quieter weather settles in for the second half of the weekend through Monday as upper ridging follows on the heels of the departing trough. An unsettled pattern returns once again by Monday night and Tuesday continuing through the end of the period. Several rounds of showers and thunderstorms are expected, but there is no clear signal regarding timing or an especially favorable setup for severe weather. Will need to keep an eye on these trends through the weekend. && .AVIATION...(For the 06Z TAFS through 06Z Thursday night) Issued at 1221 AM CDT Thu Jul 21 2016 Strong to severe thunderstorms will move through northeastern Minnesota this morning, bringing intense winds and some hail. This will result in some high winds at the TAF sites, along with some very heavy rain and hail. Some IFR CIG's and VSBY's will also be possible overnight, in addition to MVFR and even some VFR at first. Conditions will gradually improve most areas during the day on Thursday. && .CLIMATE... Issued 409 PM CDT Wed Jul 20 2016 Provided below are the record high temperatures for various locations across northeast Minnesota and northwest Wisconsin. Please note that other than our two official climate sites (Duluth and International Falls) the records are considered "unofficial." Record Highs for Wednesday July 20... Duluth................98 in 1901 International Falls...97 in 1923 =>Please note stations below are not official climate sites Brainerd..............97 in 1977 Hibbing...............91 in 2011 Grand Portage.........90 in 1977 Superior..............94 in 2011 Hayward...............102 in 1901 Spooner...............95 in 1940 Hurley................88 in 2011 Grantsburg............94 in 1977 Madeline Island.......88 in 2004 Record Highs for Thursday July 21... Duluth................93 in 1960 International Falls...96 in 1923 =>Please note stations below are not official climate sites Brainerd..............99 in 1901 Hibbing...............90 in 2014 Grand Portage.........83 in 1977 Superior..............95 in 1963 Hayward...............95 in 1901 Spooner...............96 in 1934 Hurley................95 in 2011 Grantsburg............96 in 2011 Madeline Island.......92 in 2011 && .PRELIMINARY POINT TEMPS/POPS... DLH 70 91 65 87 / 50 50 10 0 INL 71 87 63 86 / 60 30 0 0 BRD 74 93 65 90 / 20 20 10 0 HYR 73 93 64 90 / 30 40 10 0 ASX 72 92 66 87 / 40 40 10 0 && .DLH Watches/Warnings/Advisories... WI...Heat Advisory until 9 PM CDT this evening for WIZ001>004-006>009. MN...Heat Advisory until 9 PM CDT this evening for MNZ025-033>038. LS...None. && AVIATION...DAP
Hazardous weather outlook, Jul 20, 3:47 PM CDT, 9 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 347 PM CDT WED JUL 20 2016 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-211300- KOOCHICHING-NORTH ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTH ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/NORTH SHORE- SOUTHERN COOK/NORTH SHORE-NORTH CASS-SOUTH ITASCA-SOUTH CASS- CROW WING-NORTHERN AITKIN-SOUTH AITKIN-CARLTON/SOUTH ST. LOUIS- PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-BURNETT-WASHBURN-SAWYER-PRICE- 347 PM CDT WED JUL 20 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT DANGEROUSLY HOT CONDITIONS WILL CONTINUE ACROSS MUCH OF THE NORTHLAND OVERNIGHT. HIGH HUMIDITY VALUES AND OVERNIGHT LOW TEMPERATURES IN THE UPPER 60S TO UPPER 70S WILL PROVIDE LITTLE RELIEF. PLEASE REFER TO THE LATEST HEAT ADVISORY PRODUCTS FOR ADDITIONAL DETAILS. THUNDERSTORMS ARE EXPECTED TO DEVELOP IN WESTERN NORTH DAKOTA THIS AFTERNOON AND ADVANCE EASTWARD INTO THE NORTHLAND LATE TONIGHT. SOME OF THE STORMS MAY BE SEVERE WITH DAMAGING WINDS AND HEAVY RAINFALL THE GREATEST THREATS. THE MOST VIGOROUS STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY IT WILL BE HOT AND HUMID ONCE AGAIN ON THURSDAY. TEMPERATURES ARE EXPECTED TO CLIMB WELL INTO THE 80S AND LOW 90S WITH HEAT INDEX VALUES FROM 95 TO 105 EXPECTED. PLEASE REFER TO THE LATEST HEAT ADVISORY PRODUCTS FOR ADDITIONAL DETAILS. THERE IS A CHANCE STRONG TO POSSIBLY SEVERE THUNDERSTORMS FROM THE OVERNIGHT PERIOD WILL LINGER INTO THURSDAY MORNING. THE GREATEST THREAT FROM THESE STORMS WILL BE TORRENTIAL RAINFALL AND DAMAGING WIND GUSTS. A FEW OF THE MORE VIGOROUS STORMS WOULD SUPPORT LARGE HAIL. STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE AGAIN SATURDAY AND SATURDAY NIGHT. THE MAIN THREAT WILL ONCE AGAIN BE DAMAGING WINDS AND TORRENTIAL RAINFALL...WITH A SECONDARY THREAT OF LARGE HAIL. ADDITIONAL THUNDERSTORM CHANCES RETURN MONDAY NIGHT THROUGH THE MIDDLE OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTERS MAY BE NEEDED LATE TONIGHT AND EARLY THURSDAY MORNING. LSZ121-140>148-211300- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 347 PM CDT WED JUL 20 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS LATE OVERNIGHT OVER WESTERN LAKE SUPERIOR. SOME OF THE STORMS MAY BE STRONG TO SEVERE WITH WIND GUSTS GREATER THAN 30 KNOTS...FREQUENT CLOUD TO WATER LIGHTNING...LARGE HAIL...AND TORRENTIAL RAINFALL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SEVERAL ROUNDS OF THUNDERSTORMS WILL AFFECT WESTERN LAKE SUPERIOR THROUGH THE PERIOD. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING BRIEF GUSTY WINDS TO 30 KNOTS...SMALL HAIL...FREQUENT CLOUD TO WATER LIGHTNING...AND HEAVY RAINFALL. HUYCK MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
The office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 12:09 AM CDT | Severe Thunderstorm Warning | DLH | Koochiching | 66 min |
| Jul 21, 1:03 AM CDT | Severe Thunderstorm Warning | DLH | Cass, Itasca | 57 min |
| Jul 21, 1:34 AM CDT | Severe Thunderstorm Warning | DLH | Aitkin, Cass, Crow Wing | 41 min |
| Jul 21, 2:01 AM CDT | Severe Thunderstorm Warning | DLH | Aitkin, Cass, Itasca, Koochiching, Saint Louis | 59 min |
| Jul 21, 2:14 AM CDT | Severe Thunderstorm Warning | DLH | Aitkin, Carlton, Crow Wing, Pine | 61 min |
| Jul 21, 2:17 AM CDT | Severe Thunderstorm Warning | DLH | Lake, Saint Louis | 58 min |
| Jul 21, 3:00 AM CDT | Severe Thunderstorm Warning | DLH | Carlton, Saint Louis | 60 min |
| Jul 21, 3:05 AM CDT | Special Weather Statement | DLH | Carlton, Pine | 40 min |
| Jul 21, 3:11 AM CDT | Special Marine Warning | DLH | 34 min | |
| Jul 21, 3:13 AM CDT | Special Marine Warning | DLH | 47 min | |
| Jul 21, 3:14 AM CDT | Severe Thunderstorm Warning | DLH | Cook, Lake | 46 min |
| Jul 21, 3:37 AM CDT | Special Marine Warning | DLH | 38 min | |
| Jul 21, 3:41 AM CDT | Severe Thunderstorm Warning | DLH | Lake, Saint Louis | 46 min |
| Jul 21, 3:50 AM CDT | Severe Thunderstorm Warning | DLH | Carlton, Pine | 40 min |
| Jul 21, 3:53 AM CDT | Severe Thunderstorm Warning | DLH | Saint Louis | 18 min |
| Jul 21, 3:56 AM CDT | Special Marine Warning | DLH | 49 min | |
| Jul 21, 3:59 AM CDT | Severe Thunderstorm Warning | DLH | Cook | 61 min |
| Jul 21, 4:11 AM CDT | Special Marine Warning | DLH | 49 min | |
| Jul 21, 4:45 AM CDT | Special Marine Warning | DLH | 30 min | |
| Jul 21, 4:53 AM CDT | Special Marine Warning | DLH | 37 min | |
| Jul 21, 4:05 AM CDT | Severe Thunderstorm Warning | DLH | Ashland, Bayfield, Douglas | 55 min |
| Jul 21, 4:32 AM CDT | Severe Thunderstorm Warning | DLH | Ashland, Bayfield, Burnett, Douglas, Sawyer, Washburn | 43 min |
| Jul 21, 4:41 AM CDT | Severe Thunderstorm Warning | DLH | Ashland, Iron | 49 min |
| Jul 21, 4:57 AM CDT | Severe Thunderstorm Warning | DLH | Ashland, Iron, Price, Sawyer | 63 min |
| Jul 21, 6:03 AM CDT | Special Weather Statement | DLH | Price | 12 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.